Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

May 4, 2012Woodson County, Kansas

NWS Wichita, KS issued this special weather statement at May 4, 2012, 4:02 AM CDT for Woodson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2012, 4:02 AM CDT (09:02 UTC)
Expired
May 4, 2012, 4:30 AM CDT
In force
28 min
Issued by
NWS Wichita, KS

County Woodson County, KS

The radar

The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3511 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
2.0
Supercell composite
14.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WWUS83 KICT 040902
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT FRI MAY 4 2012

KSZ070-071-040930-
GREENWOOD-WOODSON-
402 AM CDT FRI MAY 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES...

AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR 13 MILES
NORTHEAST OF EUREKA...AND MOVING EAST AT 40 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3775 9554 3775 9622 3804 9616 3804 9552
TIME...MOT...LOC 0902Z 273DEG 36KT 3790 9605

$$

KETCHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 4, 2:47 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 4, 2:47 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
247 AM CDT FRI MAY 4 2012

.DISCUSSION...
WARM AND HUMID CONDITIONS WILL CONTINUE FOR A COUPLE MORE DAYS
BEFORE COOLER TEMPERATURES AND THUNDERSTORM CHANCES ARRIVE ON
SUNDAY...FOLLOWED BY PLEASANT NEAR NORMAL TEMPERATURES FOR MONDAY-
WEDNESDAY.

TDY-TONIGHT
ANOTHER VERY WARM AND HUMID DAY FOR KANSAS WITH TEMPERATURES IN THE
UPPER 80S AND 90S. OTHERWISE...STRONG CAPPING TEMPERATURES ALOFT
LOOK TO KEEP MOST THUNDERSTORM CHANCES AT BAY TODAY BUT A FEW LATE
AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE. THE MAIN
AREA WOULD BE SOUTH OF KANSAS ACROSS CENTRAL OKLAHOMA WHERE ENOUGH
CONVERGENCE COULD SPARK OFF ISOLATED THUNDERSTORMS.

SAT-SUN
WARM AND HUMID YET AGAIN ON SATURDAY FOR KANSAS WITH WARM
TEMPERATURES ALOFT CAPPING THE ATMOSPHERE FROM THUNDERSTORM
DEVELOPMENT. STILL CANNOT RULE OUT AN ISOLATED THUNDERSTORM OR TWO
ALONG THE DRYLINE WITH A WEAK UPPER LEVEL WAVE MOVING EAST ACROSS
KANSAS. WE WILL KEEP THE FORECAST DRY AS MOST AREAS WOULD REMAIN
DRY. COOLING RELIEF FROM THE HEAT LOOKS TO BE ON THE WAY COME
SUNDAY...AS A STRONG COLD FRONT SURGES SOUTHWARD ACROSS KANSAS.
THUNDERSTORM CHANCES WILL BE POSSIBLE AGAIN FOR AREAS ALONG AND
BEHIND THE FRONT ON SUNDAY.

EXTENDED: MON-THU
COOLER DRIER AIR WILL SPREAD SOUTHWARD ACROSS THE CENTRAL PLAINS FOR
MONDAY-WEDNESDAY...AS A DEEP UPPER WAVE DROPS SOUTHWARD FROM THE
SOUTHERN CANADA INTO THE GREAT LAKES REGION. DAYTIME HIGHS WILL BE
CLOSER TO NORMAL VALUES AND WINDS LOOK TO LIGHTEN UP SOME AS SURFACE
HIGH PRESSURE REMAINS IN CONTROL. NEXT UPPER WAVE WILL MOVE SLOWLY
EASTWARD FROM THE SOUTHWESTERN STATES WITH MOISTURE BEGINNING TO
STREAM NORTHWARD TOWARDS KANSAS ON THURSDAY. WE WILL KEEP THE
FORECAST DRY DUE TO UNCERTAINTY ON TIMING/EVOLUTION OF THIS NEXT
SYSTEM...SOMETHING FOR LATER SHIFTS TO KEEP TABS ON.

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AVIATION CONCERNS STILL REMAIN SOME MVFR CONDITIONS FOR EARLY FRI
MORNING.

NOT MUCH HAS CHANGED SINCE THE LAST TAF ISSUANCE. STILL EXPECTING
VISIBILITIES TO LOWER TO BETWEEN 3-6SM AFTER 09Z. IN ADDITION SOME
MVFR CIGS MAY ALSO CREEP INTO CENTRAL KS. THE MOST LIKELY AREAS FOR
THESE MVFR CONDITIONS WILL BE OVER CENTRAL KS WHERE SOME WEAK
SURFACE CONVERGENCE SHOULD ALLOW FOR SOME MOISTURE POOLING AND
REDUCED MIXING. CONFIDENCE REMAINS HIGH THAT STORMS WILL STAY
NORTHEAST OF OUR TAF SITES.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  68  92  68 /  10  10  10  10
HUTCHINSON      92  66  93  66 /  10  10  10  10
NEWTON          90  68  92  68 /  10  10  10  10
ELDORADO        89  68  91  69 /  10  10  10  10
WINFIELD-KWLD   92  69  90  69 /  10  10  10  10
RUSSELL         93  63  94  63 /  10  10  10  30
GREAT BEND      93  62  95  63 /  10  10  10  30
SALINA          92  67  93  67 /  10  10  10  20
MCPHERSON       92  67  93  66 /  10  10  10  20
COFFEYVILLE     88  69  89  71 /  10  10  10  10
CHANUTE         87  69  89  70 /  20  10  10  10
IOLA            87  69  90  70 /  20  10  10  10
PARSONS-KPPF    88  69  89  71 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 9:30 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CDT THU MAY 3 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
930 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVERNIGHT...MAINLY ACROSS
THE FLINT HILLS AND SOUTHEAST KANSAS. IF STORMS ARE ABLE TO DEVELOP
TONIGHT...A FEW STRONG STORMS WOULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SATURDAY
NIGHT THROUGH SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE
POSSIBLE...MAINLY SUNDAY AFTERNOON AND EVENING.

CHANCES FOR THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS AND
THE OKLAHOMA BORDER COUNTIES OF SOUTH CENTRAL KANSAS ON MONDAY.
HOWEVER THE RISK FOR SEVERE WEATHER LOOKS RELATIVELY LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR
TONIGHT...DUE TO THE ISOLATED AND RELATIVELY BRIEF NATURE OF ANY
SEVERE WEATHER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

DARMOFAL/LAWSON

In the hours before

Local storm report, May 4, 2:49 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
249 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     TSTM WND GST     5 WSW POTWIN            37.90N 97.10W
05/04/2012  E60.00 MPH       BUTLER             KS   TRAINED SPOTTER

            50 TO 60 MPH

&&

BDK
Local storm report, May 4, 3:02 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
302 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND GST     EL DORADO               37.82N 96.86W
05/04/2012  M61.00 MPH       BUTLER             KS   MESONET

&&

BDK
Local storm report, May 4, 3:04 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND GST     EL DORADO               37.82N 96.86W
05/04/2012  M61.00 MPH       BUTLER             KS   MESONET

            VIA KSN-TV MESONET NETWORK.

&&

BDK
Local storm report, May 4, 3:22 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
322 AM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     EL DORADO               37.82N 96.86W
05/04/2012                   BUTLER             KS   LAW ENFORCEMENT

            FOUR INCH TREE LIMBS DOWN ACROSS TOWN.

&&

BDK
Special weather statement, May 4, 3:25 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT FRI MAY 4 2012

KSZ053-040900-
CHASE-
325 AM CDT FRI MAY 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 324 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SAFFORDVILLE...OR 7 MILES EAST OF
COTTONWOOD FALLS...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3852 9635 3834 9635 3833 9635 3827 9650
      3839 9663 3852 9643
TIME...MOT...LOC 0826Z 242DEG 25KT 3841 9641

LAUGEMAN
Special weather statement, May 4, 4:02 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT FRI MAY 4 2012

KSZ070-071-040930-
GREENWOOD-WOODSON-
402 AM CDT FRI MAY 4 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD AND WOODSON COUNTIES...

AT 400 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HAMILTON...OR 13 MILES
NORTHEAST OF EUREKA...AND MOVING EAST AT 40 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3775 9554 3775 9622 3804 9616 3804 9552
TIME...MOT...LOC 0902Z 273DEG 36KT 3790 9605

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:48 AM CDTSpecial Weather StatementICTKingman27 min
May 4, 12:57 AM CDTSevere Thunderstorm WarningICTKingman, Reno48 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningICTKingman, Reno27 min
May 4, 1:41 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Sedgwick, Sumner49 min
May 4, 2:16 AM CDTSpecial Weather StatementICTSumner29 min
May 4, 2:34 AM CDTSpecial Weather StatementICTButler26 min
May 4, 3:08 AM CDTSevere Thunderstorm WarningICTButler, Greenwood52 min
May 4, 3:25 AM CDTSpecial Weather StatementICTChase35 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.